Hail, Chase
- When
- June 20, 10:45 PM MST
- Where
- Chase County, 4.93 mi ENE of Enders
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -101.440
A semi stationary front extended east across northern Kansas that became the focus for severe thunderstorm development. The nocturnal storms developed north of the front into southwest Nebraska and produced large hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A semi stationary front extended east across northern Kansas that became the focus for severe thunderstorm development. The nocturnal storms developed north of the front into southwest Nebraska and produced large hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 9:04 PM MST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1104 PM CDT SUN JUN 20 2010 .UPDATE... UPDATED TO DROP TORNADO WATCH. && .PREV DISCUSSION... /ISSUED 325 PM CDT SUN JUN 20 2010/ ..CORRECTION FOR TYPO... DISCUSSION... WE ARE WATCHING SERN WY AND CNTL/SWRN NEB FOR STORM DEVELOPMENT AND HEAVY RAIN. REPEATED MCS DEVELOPMENT OF THE PAST 24 HOURS HAS DISRUPTED THE SFC AIR MASS SUBSTANTIALLY. STRATUS AND HIGH PRESSURE HAS BUILT IN STABILIZING THE SFC MOMENTARILY. THE RUC IS LIFTING THE SFC WARM FRONT ACROSS NRN KS UNEVENTFULLY INTO NCNTL NEB BY 06Z TONIGHT. SINCE THE MODEL DOESNT DEVELOP ANY MEANINGFUL QPF THIS SOLN IS SUSPECT. THE 12Z GFS LIGHTS UP THE FRONT BETWEEN KGRI AND KOFK WHILE THE 12Z NAM LIGHTS UP BETWEEN KHDE AND KGRI. THE RUC DOESNT LIGHT UP THE FRONT ANYWHERE. BASED ON THE 19Z SFC ANALYSIS AND THE ACTIVITY DEVELOPING ACROSS SERN WY...NCNTL NEB OR NERN NEB COULD BE THE AREA FOR HEAVY RAIN LATER TONIGHT. THAT IS ASSUMING THE FRONT IS ABLE TO MOVE NORTH WITHOUT LIGHTING UP ACROSS SRN NEB. SPC DREW A GIGANTIC AREA OF SLIGHT AND MODERATE RISK...GENERALLY CENTERED OVER NCNTL NEB. HPC HIGHLIGHTED EASTERN NEB FOR EXCESSIVE RAINFALL TONIGHT. WHERE EVER THE FRONT LIGHTS UP FIRST WILL LIKELY BE THE LOCATION OF THE HEAVY RAIN CENTER. KOAX AND KGID HAVE FLOOD WATCHES OPERATING ACROSS ALL OF CNTL AND ERN NEB AND OUR FLOOD WATCH OPERATES GENERALLY ALONG AND EAST OF HIGHWAY 83. THE FARTHER NORTH THE SFC BASED CONVECTION DEVELOPS THE MORE LIKELY FLOODING WILL DEVELOP ACROSS NCNTL NEB. THE WARM FRONT SHOULD LIFT SLOWLY NORTH OVERNIGHT AS THE H850 JET INCREASES TO NEAR 50KT. PRECIPITABLE WATER IS EXPECTED TO EXCEED 1.5 INCHES ALONG AND EAST OF HIGHWAY 183 AND THE DEVELOPING CONVECTION WILL WAGE WAR WITH THE NORTHWARD PROGRESS OF THE FRONT. MEANWHILE THE CONVECTION AND ATTENDANT UPPER LEVEL DISTURBANCE ACROSS THE CNTL ROCKIES SHOULD MOVE NORTHEAST OVERNIGHT KICKING THE SFC FRONT SOUTH SOMEWHAT. ANOTHER DEEP WEST COAST TROF PROMISES ADDITIONAL DISTURBANCES DAILY ACROSS THE CNTL PLAINS THROUGH AT LEAST WEDNESDAY NIGHT. SHEAR AND CAPE WILL BE SUFFICIENT FOR SEVERE STORM DEVELOPMENT WHICH WILL LIKELY FOCUS ALONG THE SFC FRONT...WHERE EVER THAT ENDS UP DURING PEAK HEATING. BASED ON THE EXPECTED AMOUNT OF CONVECTION THE FRONT WOULD LIKELY DRIFT SOUTH INTO KS AT NIGHT IN THE WAKE OF THE CONVECTION AND THEN FIGHT ITS WAY NORTH DURING MORNING...AFTERNOON AND EVENING. THE OFFICIAL FCST USES BLENDED QPF AND POPS PLUS 10...33 PERCENT GFS AND 67 PERCENT NAM. OVERALL THE NAM WAS PREFERRED AS IT FCST COOLER TEMPS BETTER THAN THE GFS. THE NAM NOSES THE FRONT NORTH ABOUT 100 MILES NORTH EACH DAY MONDAY AND TUESDAY. DISTURBANCES ARE EXPECTED TO OPERATE ON THE FRONT DAILY. BY WEDNESDAY MORNING...THE ORIGINAL WRN U.S. TROF HAS LIFTED COMPLETELY OUT AND HIGH PRESSURE HAS BUILT INTO NEB. THURSDAY THROUGH SUNDAY...A NEW TROF DEVELOPS OUT WEST AS A STRONG UPPER LEVEL RIDGE CONTINUES CENTERED OVER THE SOUTHEAST U.S. SUBTROPICAL MOISTURE WILL CONTINUE TO CIRCULATE NORTH AROUND THIS RIDGE AND THROUGH THE CNTL AND NRN PLAINS. THE FCST CONTINUES ISOLATED TO SCATTERED POPS MAINLY AT NIGHT AS THE ATM IS EXPECTED TO BE STRONGLY CAPPED MOST DAYS. AVIATION... STRATUS IS SLOW TO ERODE TODAY ACROSS WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA...WITH MOSTLY VFR CONDITIONS NOTED. ALTHOUGH...MVFR AND LOWER CIGS CONTINUE TO BE REPORTED IN AND NEAR ANY THUNDERSTORM AS WELL AS ACROSS PORTIONS OF THE SOUTHWESTERN PANHANDLE OF NEBRASKA WHERE FOG IS STILL REPORTED. EXPECTED SCT TSRA TO DEVELOP LATER TODAY AND TONIGHT AS MOISTURE REMAINS ENTRENCHED ACROSS THE FORECAST AREA. SEVERAL BOUNDARIES COULD SERVE AS THE FOCAL POINT FOR DEVELOPMENT WHICH WOULD LEAD TO A COMPLEX OF STORMS THAT COULD PRODUCE VERY LARGE HAIL...HEAVY RAIN AND STRONG WIND GUSTS FOR BOTH KLBF AND KVTN TERMINALS. THE MOST LIKELY TIME FRAME FOR TSRA WILL BE SOMETIME AFTER 03Z AND LASTING THROUGH 06Z...HOWEVER STORMS HAVE BEEN FORMING THROUGHOUT THE MORNING/DAY...SO CONFIDENCE IS NOT HIGH ON INITIATION TIME. AFTER THE CONVECTIVE EVENT PASSES...THE FORMATION OF LOW STRATUS AND/OR FOG WILL BE CERTAINLY POSSIBLE TOMORROW MORNING...CURRENT THINKING IS THAT CIGS TOMORROW MORNING WILL REMAIN IN THE VFR FLIGHT CATEGORY. FOR THE VALENTINE TERMINAL...FOG MAY BE AN ISSUE...THEREFORE INCLUDED THE MENTION OF REDUCED VSBYS TO ACCOUNT FOR THE POTENTIAL DEVELOPMENT. HYDROLOGY... RIVER CONCERNS DUE TO CONTINUED RELEASES FROM UPSTREAM RESERVOIRS ALONG THE NORTH PLATTE RIVER ARE BY NOW WELL KNOWN. FLOOD WARNINGS CONTINUE FOR LISCO AND LEWELLEN. OTHER POINTS SUCH AS THE NORTH PLATTE RIVER IN NORTH PLATTE AND BRADY ARE BEING MONITORED FOR FUTURE STATEMENTS. THE SOUTH PLATTE RIVER IN AND NEAR ROSCOE HAS NOW RISEN ABOVE FLOOD STAGE...THIS IS DUE TO RAPID SNOW MELT ACROSS THE COLORADO ROCKIES COMBINED WITH HEAVY RAINFALL OVER NORTHEASTERN COLORADO EARLIER LAST WEEK. A FLOOD WARNING WAS ISSUED FOR THE RIVER AS THE CREST IS NOT EXPECTED UNTIL EARLY TOMORROW AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR NEZ005>010-026>029-038. && SHORT TERM/EXTENDED...MASEK AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CDT SUN JUN 20 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-212015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 308 PM CDT SUN JUN 20 2010 /208 PM MDT SUN JUN 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT AS A VERY MOIST AND UNSTABLE ATMOSPHERE EXISTS OVER THE FORECAST AREA. AN EAST TO WEST FRONTAL BOUNDARY WILL TRAVERSE NORTH ACROSS NEBRASKA SERVING AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM ANY STORM THAT DEVELOPS IS EXTREMELY LARGE HAIL AND STRONG WIND GUSTS...HOWEVER GIVEN SUFFICIENT SHEAR IN THE ATMOSPHERE...THE THREAT OF A TORNADO IS POSSIBLE. LATER IN THE EVENT...AS A STRONG LOW LEVEL JET DEVELOPS OVERNIGHT...THE STORMS WILL TRANSITION INTO A CONVECTIVE COMPLEX CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND STRONG DAMAGING WINDS. GIVEN RECENT RAINFALL OVER MUCH OF THE REGION...FLOODING OF CREEKS AND RIVERS IS CERTAINLY POSSIBLE...ESPECIALLY IF THUNDERSTORMS TRAIN OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE FRONTAL BOUNDARY WILL REMAIN IN AND NEAR THE FORECAST AREA THROUGH MID WEEK...ALLOWING FOR THE POTENTIAL OF MORE THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. ABUNDANT MOISTURE AND INSTABILITY IS EXPECTED...THUS HEAVY RAINFALL IS LIKELY IN THE REGION...THIS WOULD EXACERBATE THE FLOODING THREAT FURTHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JACOBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BARTLETT 41.88N 98.55W
06/20/2010 E0.25 INCH WHEELER NE PUBLIC
HEAVY RAIN WAS ALSO REPORTED.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 845 PM CDT SUN JUN 20 2010 NEZ026-027-038-210230- BLAINE NE-CUSTER NE-LOUP NE- 845 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR LOUP...SOUTHEASTERN BLAINE AND NORTHERN CUSTER COUNTIES UNTIL 930 PM CDT... AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANSELMO...OR 18 MILES SOUTH OF BREWSTER... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MILBURN AND MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AROUND 855 PM CDT. ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA AND ALMERIA AROUND 915 PM CDT. HIGHWAY 183 MILE MARKER 140 AND HORSESHOE BEND LAKE AROUND 930 PM CDT. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 946 PM CDT SUN JUN 20 2010 NEZ009-010-027-210330- HOLT NE-LOUP NE-ROCK NE- 946 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT...SOUTHEASTERN ROCK AND NORTHEASTERN LOUP COUNTIES UNTIL 1030 PM CDT... AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF HORSESHOE BEND LAKE...OR 19 MILES NORTH OF TAYLOR...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SWAN LAKE AROUND 1010 PM CDT. AMELIA AROUND 1020 PM CDT. POWER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1042 PM CDT SUN JUN 20 2010 NEZ010-210430- HOLT NE- 1042 PM CDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 1130 PM CDT... AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF EMMET...OR 9 MILES SOUTHWEST OF ONEILL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ONEILL AROUND 1055 PM CDT. INMAN AROUND 1100 PM CDT. POWER
The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
4 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorms produced heavy rainfall for over two hours as storms moved slowly northeast. Law enforcement reported water running over the old Wauneta road and other county roads northwest of Wauneta. In addition, storm total rainfall was estimated near 4 inches with the Cooperative Observer at Imperial, Nebraska reporting 2.75 inches.
The Imperial ASOS measured 2.75 inches of rainfall over a two hour period.
Stinking Creek overflowed its banks and is flooding adjacent fields. No structures were damaged. The crest of the river was located between Hamlet and Palisade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235281, 235282, 235283, 235284, 235279, 235285, 235280.